When starting hydroxychloroquine do symptoms feel worse?

Hi, Ive just been newly diagnosed and started on hydroxychloroquine last week. I don't know if it's just me but im feeling so much worse as though all my aches and pains have been increased & I feel like I've been run over by a tractor! Getting out of bed with the kids in the morning is such a struggle and im getting awful stomach cramps and wind which i didnt have before. Is this normal? ...... I'm aware that it can take 3 months before I can feel the benefits but am I supposed to be feeling worse? .....Also, after the 3 months, when my body has adjusted to the tablets do you still get flares whilst on these tablets or does it stop that happening?

7 Replies

oldestnewest
  • Hi Belee,

    Yep it will take while. It's probably not the hydroxy making you worse, it's probably just that your flare was on a tragectory to get worse anyway and the tablets just haven't kicked in yet. Wind is normal for some, you may find it dies down...if not, see the doc. Some people's flares almost stop, some reduce in severity, some in frequency or both...depends on the person. If you are feeling that it's still too much to handle, you can go back to the doc and there may be another treatment to compliment what you're taking or maybe you need to increase the dose...Keep communicating with your doc if you can.

    Hope you start to feel the benefits soon, fingers crossed!! :)

    xxxx

  • Are you on Plaquenil or Quinoric ? I have been on Plaquenil for years but a one off prescription of Quinoric made me very ill with nausea,

    stomach cramps and huge pain. This site flagged up the problems with Quinoric . If things don't improve goto hour doc and qote this site .St Thomases havd also warned about quinoric too. Best of luck.

  • Thanks for your replies....I'm on quinoric! ...will speak to my doctor, fellt so bad this morning I fainted in the middle of tescos after doing the school run - not good and very embarrassing :(

  • on plaquenil always made me feel very bad. hate it. before my diagnosis I was tired,aneamic,stiff etc since the plaquenil I jus flare all the time. it was so bad I just came off it for several months. got so ill they wanted me to go on chemo based drugs but I did not want that either. so reluctantly went back on the plaquenil. imo its made me worse. I hate it and now cant come off it but cannot bear the fibrio type pain it has given me. now they want me on a drug they use for people who gets epileptic fits to calm down the fibrio/flare pain. I cant sleep I feel like hell mostly and its just horrid. but the plaquenil may work for you it just made me worse sorry

  • Oh no tintin49, sounds like you're having a horrendous time. Hope things improve for you really soon x

  • Hi belee have a look at the post that i posted today, when my pharmacy refused to give me my plaqinel, x should give u some help with your problem

  • I finally committed myself to doctors, hospitals and drugs when my kidneys and lungs, joints and anemia became unbearable to live with, First two weeks in hospital I found the 1000mg iv and blood transfusion to be life giving. I didn't know how bad I felt, and didn't know how good I could feel. they balanced out the steroid with some sleep and nerve aids and added the usual power vitamins incl D and Calcium, and I felt super human and 20 years old again. (im 51) Then I saw the Rheumatologist, and she sent me home with Plaquenil. So as I wean off steroids and continue the Plaquenil, Im feeling set backs. I feel like my lupus is back with a vengeance also. I called my Rheumatologist to speed up my next visit so I can relay these concerns to her. But after doing some research, it appears that others are going thru the same thing. I will be on month 2 of plaquenil when I see the R doc and probably off the steroids by then (im tapering those quite slowly and am currently on 40mg daily) I have grown used to feeling great on steroids, and hope the plaquenil comes thru for me. my kidney doctor is still testing and treating my kidneys, they took a good hit. he may add more drugs after those tests to try to improve kidneys.

You may also like...